Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 129, NWS Albany, NY

September 7, 20236 counties in New York

NWS Albany, NY issued this severe thunderstorm warning at Sep 7, 2023, 8:38 PM EDT for 6 counties in New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2023, 8:38 PM EDT (00:38 UTC)
Expired
Sep 7, 2023, 9:15 PM EDT
In force
37 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, NY, Greene County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Washington County, NY

The radar

The Albany radar (KENX), 31 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 1:14 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 7:54 PM EDT, 44 minutes earlier.

Area forecast discussion, Sep 7, 7:54 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
754 PM EDT Thu Sep 7 2023

.SYNOPSIS...
A low pressure system will approach from the west tonight. The
system will stall across the region Friday and linger through
the weekend keeping the forecast unsettled with showers and
thunderstorms especially during the afternoon into the evening.
Some storms may become severe producing damaging wind gusts and
possibly large hail into this evening and again Friday afternoon
into the evening. In addition, storms will be capable of
locally heavy rainfall.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Severe Thunderstorm Watch #673 remains in effect until 9 pm for
eastern NY.

The Heat Advisory the Mohawk and Hudson Valleys, central/southern
Taconics, CT River Valley of southern VT and northern Litchfield
was allowed to expire as planned at 7 pm. The heat advisory for
southern Litchfield County was cancelled at 7 pm.

The isolated convection that has been occurring across the area
has produced some large hail and some downed trees.

The upper ridge axis will continue to shift eastward and a short
wave trough is on the approach and but will lift northeast into
eastern Canada tonight. Embedded short waves will move through
the deep southwest flow across the region.

SPC mesoscale analysis indicates MUCAPE 2000-3000 J/kg across
the area, mid-level lapse rates are 6-6.5 C/km however low
level lapse rates are around 7 C/km, DCAPE of 800-1000 generally
along and east of the Hudson River Valley, and surface to 3 km
bulk shear around 25 knots. Some strong to severe thunderstorms
continue to be possible with convection moving across the local
areas through the evening.

Precipitable water values are around 1.5 inches so storms are
capable of heavy downpours. Localized flooding of urban, poor
drainage and low lying areas and isolated flash flooding are
possible.

Another muggy and warm night across the area with lows in the
60s to around 70 degrees. Stratus and fog is expected to form
especially where it rains.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Strong to severe thunderstorms are possible Friday afternoon
into the evening.

The short wave trough will shear out and pass to our Friday
while short waves continue to move through the deep southwest
flow across the region. At the surface, a cold front pushed
eastward into the region and it expected to stall. This boundary
and terrain-induced heating will provide focus for convection.
The threat for strong to severe storms will diminish with loss
of heating.

The threat for convection will continue through Saturday night
with the boundary stalled across the region and short wave
moving through the flow.

It will be very warm and humid Friday but not like the last
couple days. No new heat advisory have been issued. Warmer and
more humid to the south and east of the boundary with cooler
readings to the north and west. Seasonable temperatures
expected Saturday but still humid.

Precipitable water values will remain high so storms will be
capable of locally heavy downpours.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The long term period period will feature persistent upper troughing
over and west of our region, which will lead to unsettled conditions
through much of the long term. Sunday into Monday, we will have a
stalled frontal boundary located over the region and multiple
shortwave disturbances aloft tracking over the region. This will
lead to multiple rounds of showers and scattered thunderstorms,
especially during the afternoon and evening hours. Most of the
region will be in play Sunday, although the best chance for
showers/storms Monday will be east and south of Albany as the
boundary slowly creeps eastwards. We may dry out briefly Tuesday as
the front moves off to the east and we see some weak height rises
aloft, but another upper trough diving down towards the Great Lakes
towards mid-week will bring additional chances for showers Tuesday
night into Thursday.

Daytime highs will be near to slightly above normal to start the
long term Sunday through Tuesday, although overnight lows will be
above normal with lows in the 50s for the high terrain and low 60s
for valley areas. High temperatures trend to slightly below normal
Wednesday and Thursday, although overnight lows both days will still
remain near to even slightly above normal. The CPC expects near
normal temperatures and is leaning towards above normal precip for
the 8-14 day timeframe.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Through 00Z Saturday...VFR conditions are currently taking place at
the terminals as of this update with a SCT-BKN deck of stratus
and/or cumulus clouds overhead with cloud heights between 5,000-
10,000 feet AGL and unrestricted visibilities. The first wave of
showers and storms are pushing out of the forecast area. There is a
vicinity thunderstorm over KGFL. A second round of showers and
storms are expected to impact the TAF sites later this evening into
tonight. VFR conditions will continue unless a shower or
thunderstorm develops or moves over the forecast area.

Once showers and storms move out over the area later tonight, focus
shifts to the potential for low stratus/mist/fog given the light
winds and humid conditions. The amount of cloud coverage will
determine whether or not there will be enough clearing for low
stratus/fog/mist. Greatest confidence for low stratus/mist/fog is
over KGFL and KPSF. Otherwise, expect for VFR conditions to persist
through the night. VFR conditions will continue during the day on
Friday. However, there's another round of showers and storms during
the afternoon/evening hours that could reduce cigs/visibilities.

Winds are expected to continue out of the south-southwest between 3-
6 kts tonight before picking up in speed between 5-10 kts on
Friday.

Outlook...

Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: High Operational Impact. Chance of SHRA...TSRA.
Sunday: High Operational Impact. Definite SHRA...TSRA.
Sunday Night: High Operational Impact. Likely SHRA.
Monday: High Operational Impact. Likely SHRA...TSRA.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA.

&&

.CLIMATE...
Record Highs for Sep 7
ALB 96 (1945)- today 93 degrees
GFL 92 (2015)- today 90 degrees
POU 98 (1943)- today 93 degrees

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...Main
AVIATION...Evbuoma
CLIMATE...
Hazardous weather outlook, Sep 7, 7:20 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
720 PM EDT Thu Sep 7 2023

NYZ032-033-038>043-047>054-058>061-063>066-082>084-081100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
720 PM EDT Thu Sep 7 2023

...SEVERE THUNDERSTORM WATCH 673 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, storms will be capable of heavy downpours that could
result in localized flooding of urban, poor drainage and low lying
areas and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms are possible Friday afternoon into the
evening. The Storm Prediction Center has a marginal to slight risk
across most of the area.

There is a chance of thunderstorms Saturday, Sunday and Monday
afternoons into the evening.

Storms will be capable of heavy downpours that could result in
localized flooding of urban, poor drainage and low lying areas with
isolated flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ001-013-MAZ001-025-VTZ013>015-081100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
720 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through this evening.
The Storm Prediction Center has a marginal to slight risk across
the area.

In addition, storms will be capable of heavy downpours that could
result in localized flooding of urban, poor drainage and low lying
areas and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms are possible Friday afternoon into the
evening. The Storm Prediction Center has a marginal to slight risk
across most of the area.

There is a chance of thunderstorms Saturday, Sunday and Monday
afternoons into the evening.

Storms will be capable of heavy downpours that could result in
localized flooding of urban, poor drainage and low lying areas with
isolated flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Sep 7, 8:16 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
816 PM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Tstm Wnd Dmg     Mombaccus               41.82N  74.31W
09/07/2023                   Ulster             NY   Social Media

            Trees and wires down. Time radar estimated.

&&

Event Number ALY2304302

ATE
Local storm report, Sep 7, 8:19 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
819 PM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Tstm Wnd Dmg     1 WSW Wallkill          41.61N  74.17W
09/07/2023                   Ulster             NY   Social Media

            Tree on house. Time radar estimated.

&&

Event Number ALY2304303

ATE
Special weather statement, Sep 7, 8:19 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Albany NY
819 PM EDT Thu Sep 7 2023

NYZ042-043-080045-
Northern Washington NY-Northern Warren NY-
819 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of northern Warren
County through 845 PM EDT...

At 818 PM EDT, Doppler radar was tracking a strong thunderstorm near
Johnsburg, or 14 miles northwest of Warrensburg, moving northeast at
45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnsburg, Hague, Rogers Rock Campground, Eagle Point Campground,
Scaroon Manor Public Campground, Chestertown, North Creek, Wright,
Sodom, Chipman Point, Starbuckville, Edwards Hill, Wevertown,
Pottersville, Holcombville, North River, South Horicon, Adirondack,
Chipmans Point and Byrnes Corners.

This includes Interstate 87 between exits 25 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern and east central New York.

&&

LAT...LON 4380 7337 4352 7403 4368 7421 4371 7421
      4374 7415 4381 7339
TIME...MOT...LOC 0018Z 244DEG 40KT 4361 7403

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TAW/EAB
Local storm report, Sep 7, 8:27 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
827 PM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Dmg     1 WNW Windham           42.31N  74.26W
09/07/2023                   Greene             NY   Dept of Highways

            Downed tree. Time radar estimated.

&&

Event Number ALY2304304

ATE
Local storm report, Sep 7, 8:35 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
835 PM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Gst     Copake                  42.10N  73.55W
09/07/2023  M60 mph          Columbia           NY   Mesonet

&&

Event Number ALY2304305

ATE
Local storm report, Sep 7, 8:36 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
836 PM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     Tstm Wnd Dmg     1 NE Stillwater Center  43.00N  73.67W
09/07/2023                   Saratoga           NY   Fire Dept/Rescue

            Trees and wires down on Gronczniak Road.

&&

Event Number ALY2304307

EAB

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:00 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess, Greene, Ulster45 min
Sep 7, 8:19 PM EDTSpecial Weather StatementALYWarren26 min
Sep 7, 8:22 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer38 min
Sep 7, 8:32 PM EDTSevere Thunderstorm WarningALYWarren, Washington40 min
Sep 7, 8:49 PM EDTSpecial Weather StatementALYWashington26 min
Sep 7, 8:59 PM EDTSevere Thunderstorm WarningALYColumbia, Rensselaer, Washington64 min
Sep 7, 10:27 PM EDTSpecial Weather StatementALYDutchess48 min
Sep 8, 2:35 PM EDTSpecial Weather StatementALYSchenectady25 min
Sep 8, 2:57 PM EDTSpecial Weather StatementALYAlbany33 min
Sep 8, 3:06 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga, Schenectady54 min
Sep 8, 3:15 PM EDTSpecial Weather StatementALYPutnam45 min
Sep 8, 3:44 PM EDTSpecial Weather StatementALYRensselaer46 min
Sep 8, 3:49 PM EDTSevere Thunderstorm WarningALYColumbia, Rensselaer56 min
Sep 8, 3:59 PM EDTSpecial Weather StatementALYDutchess31 min
Sep 8, 4:12 PM EDTAreal Flood AdvisoryALYAlbany, Saratoga, Schenectady2 hr
Sep 8, 4:19 PM EDTSpecial Weather StatementALYGreene26 min
Sep 8, 4:31 PM EDTSpecial Weather StatementALYDutchess44 min
Sep 8, 4:31 PM EDTSevere Thunderstorm WarningALYSaratoga35 min
Sep 8, 4:37 PM EDTAreal Flood AdvisoryALYDutchess2 hr
Sep 8, 4:38 PM EDTSpecial Weather StatementALYSchoharie52 min
Sep 8, 4:53 PM EDTAreal Flood AdvisoryALYRensselaer4 hr
Sep 8, 5:04 PM EDTSpecial Weather StatementALYRensselaer41 min
Sep 8, 5:05 PM EDTSpecial Weather StatementALYUlster40 min
Sep 8, 5:18 PM EDTSpecial Weather StatementALYWashington42 min
Sep 8, 5:30 PM EDTSpecial Weather StatementALYSchenectady45 min
Sep 8, 5:43 PM EDTSpecial Weather StatementALYRensselaer47 min
Sep 8, 5:46 PM EDTSpecial Weather StatementALYColumbia29 min
Sep 8, 5:54 PM EDTSevere Thunderstorm WarningALYColumbia, Greene29 min
Sep 8, 6:07 PM EDTAreal Flood AdvisoryALYRensselaer4 hr
Sep 8, 6:10 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer65 min
Sep 8, 6:36 PM EDTSpecial Weather StatementALYGreene24 min
Sep 8, 6:38 PM EDTAreal Flood AdvisoryALYAlbany3 hr
Sep 8, 7:01 PM EDTSpecial Weather StatementALYAlbany, Greene29 min
Sep 8, 7:06 PM EDTAreal Flood AdvisoryALYAlbany, Greene, Schoharie3 hr
Sep 8, 7:17 PM EDTSpecial Weather StatementALYAlbany28 min
Sep 8, 7:30 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer, Schenectady3 hr
Sep 8, 7:44 PM EDTSpecial Weather StatementALYRensselaer31 min
Sep 8, 7:46 PM EDTSpecial Weather StatementALYGreene29 min
Sep 8, 7:58 PM EDTSpecial Weather StatementALYSaratoga32 min
Sep 8, 3:20 PM EDTSpecial Weather StatementALYWindham40 min
Sep 8, 3:46 PM EDTSevere Thunderstorm WarningALYWindham59 min
Sep 8, 3:51 PM EDTAreal Flood AdvisoryALYWindham3 hr
Sep 8, 4:43 PM EDTSpecial Weather StatementALYWindham47 min
Sep 8, 5:28 PM EDTFlash Flood WarningALYWindham4 hr
Sep 8, 5:37 PM EDTSpecial Weather StatementALYWindham38 min
Sep 8, 4:03 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region57 min
Sep 8, 4:59 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region39 min
Sep 8, 5:11 PM EDTSpecial Weather StatementALY34 min
Sep 8, 5:23 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region19 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.